Kentucky, 2017

Flash Flood in Kentucky, April 21, 2017

April 21, 2017 · NWS JKL · 1 event in 1 county or zone

A band of showers and thunderstorms moved into southern Kentucky during the early evening hours, with a few heavier storms developing within the band. One of these moved slowly over Woodbine, south of Corbin, producing nearly 2 inches of rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

A band of showers and thunderstorms moved into southern Kentucky during the early evening hours, with a few heavier storms developing within the band. One of these moved slowly over Woodbine, south of Corbin, producing nearly 2 inches of rain. This resulted in localized flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Apr 21, 5:30 PM EST, 30 minutes earlier.

Area forecast discussion, Apr 21, 5:30 PM EST, 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Jackson KY
630 PM EDT Fri Apr 21 2017

.UPDATE...
Issued at 630 PM EDT FRI APR 21 2017

Convection is currently aligned along the Cumberland Valley,
close to the surface boundary near the TN/KY border. Some of the
embedded thunderstorms are slow-moving, and will have to watch
for locally heavy rainfall in places. Further west, an area of
showers and storms are moving in from the southwest, associated
with a short wave trough in the mid-levels. The HRRR seems to
have a decent handle on this feature and its timing. As such, have
beefed up the POPs a bit into this evening from southwest to
northeast. A lot of the thunderstorms will likely remain confined
to along and south of Highway 80 and the Hal Rogers Parkway, where
better instability will remain. Updates have been sent.

&&

.SHORT TERM...(This evening through Saturday night)
Issued at 311 PM EDT FRI APR 21 2017

Slow moving frontal boundary lies across Southeast Kentucky,
through Tennessee to Northern Mississippi. Showers and a few
thunderstorms are showing a diminishing trend early this
afternoon as a short wave travels east. This drier trend should be
short lived as more ripples of short wave energy interact with
moisture along the boundary. Locations in the southern portion of
the area should see widespread showers and thunderstorms by this
evening. Locations farther to the north should experience
widespread precip by around midnight when the front will be
lifting northward in response to a potent wave of low pressure to
the southwest. Thunder chances are expected to be limited to the
early evening hours until instability wanes with loss of daytime
heating.

For Saturday, the front should be located near the TN/KY border.
1005 mb low pressure is expected to be tracking through TN.
Numerous to widespread showers and thunderstorms are forecast to
develop and persist through the day and into Saturday night. High
precipitable water lifting over the slow moving frontal surface
parallel to the mid level flow will result in a few rounds of
heavy rain, possibly leading to localized high water problems.
Elected to hold off on a flood watch due to model uncertainty with
respect to rainfall amounts and locations of heaviest amounts.
Rainfall should decrease in coverage and intensity over western
counties late Saturday night when the low is forecast to be over
East Tennessee, though far Eastern Kentucky could stay under
showers for the bulk of the period.

While all locations can expect below normal temperatures, highs
Saturday will vary with respect to the frontal position, with
upper 60s in the far south contrasting with upper 50s central and lower
50 far north.

.LONG TERM...(Sunday through Friday)
Issued at 305 PM EDT FRI APR 21 2017

An upper level low will drop southeast across the Tennessee Valley
and across the southeastern United States Sunday into Monday. This
will keep a lingering chance of showers across the area through much
of the day on Sunday before tapering off heading into Sunday night.
Highs on Sunday will generally be in the lower 60s. Weak high
pressure will then build into the area Monday into Tuesday leading
to dry conditions and a bit of a warming trend. Highs on Monday will
be in the upper 60s to around 70, increasing to the mid 70s for
Tuesday.

An upper level trough axis will weaken as it moves from the central
United States into the the Great Lakes region Wednesday through
Thursday. This will help a weakening cold front drop down toward the
area through mid week but there is quite a bit of model variation
with the timing and placement of the front. Will therefore just
allow for some lower chance pops to overspread the area Wednesday
afternoon into Wednesday night. Highs on Wednesday will warm into
the lower 80s across most of the area.

Mid and upper level ridging will then build into the area Thursday
into Friday. This will lead to dry conditions and unseasonably warm
temperatures with highs both days in the mid 80s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
ISSUED AT 305 PM EDT FRI APR 21 2017

Less than ideal conditions for aviation will result from a slow
moving frontal boundary and potent wave of low pressure,
interacting in an environment containing much above normal
moisture.

For the early part of the TAF period, MVFR conditions associated
with shower and thunderstorm activity will affect mainly southern
sites that are closer to the current position of the front. MVFR
should impact all sites by late tonight when a large swath of
precipitation is forecast to develop ahead of the advancing wave
of low pressure. Showers and thunderstorms should then persist on
Saturday as moisture and forcing linger around this slow moving
weather system. Kept ceilings in the MVFR range, but IFR may be
necessary if the boundary layer achieves saturation.

Winds are forecast to be from the north to northeast, with speeds
staying under 10 knots.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Geogerian
SHORT TERM...Coniglio
LONG TERM...Lott
AVIATION...Coniglio
Hazardous weather outlook, Apr 21, 4:44 PM EST, 1 hour 16 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
544 PM EDT Fri Apr 21 2017

KYZ044-050>052-059-060-104-106>109-119-221100-
Fleming-Montgomery-Bath-Rowan-Powell-Menifee-Elliott-Morgan-
Johnson-Wolfe-Magoffin-Martin-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Clay City, Stanton,
Frenchburg, Sandy Hook, West Liberty, Paintsville, Campton,
Salyersville, and Inez
544 PM EDT Fri Apr 21 2017

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Periods of showers will affect the area from Saturday into
Sunday. Locally heavy rainfall will be possible, which may result
in minor flooding of low lying areas.

Thunderstorms will be possible Wednesday afternoon and Wednesday
night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

KYZ058-068-069-079-080-083>088-110>118-120-221100-
Estill-Rockcastle-Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-
Knox-Bell-Harlan-Floyd-Lee-Breathitt-Knott-Owsley-Perry-Clay-
Leslie-Letcher-Pike-
Including the cities of Irvine, Ravenna, Brodhead, Mount Vernon,
McKee, Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Coal Run, Elkhorn City,
Pikeville, and South Williamson
544 PM EDT Fri Apr 21 2017

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Thunderstorms will be possible tonight, mainly along and south of
Highway 80 and the Hal Rogers Parkway. Locally heavy rainfall will
be possible in slow-moving storms, with minor flooding possible in
low lying areas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms will be possible Saturday and Saturday evening.
Locally heavy rainfall will be possible, bringing an increased
threat of minor flooding in low lying areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

GEOGERIAN

In the hours before

Special weather statement, Apr 21, 5:08 PM EST, 52 minutes before
Special Weather Statement
National Weather Service JACKSON KY
608 PM EDT FRI APR 21 2017

KYZ084-085-212300-
Whitley-McCreary-
608 PM EDT FRI APR 21 2017

...A STRONG THUNDERSTORM WILL AFFECT MCCREARY AND NORTHWESTERN
WHITLEY COUNTIES...

At 608 PM EDT, a strong thunderstorm was located near Blue Heron, or
7 miles south of Whitley City, moving northeast at 20 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Williamsburg, Whitley City, Parkers Lake, Cumberland Falls S.P.,
Clio, Goldbug, Pine Knot, Krupp, Hollyhill, Wofford, Youngs Creek,
Wiborg, Blue Heron, Honeybee, Marshes Siding, Duckrun, Beulah
Heights, Redbird, Stearns and Walden.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3660 8462 3663 8466 3695 8439 3682 8407
      3659 8437
TIME...MOT...LOC 2208Z 224DEG 16KT 3662 8452

SHALLENBERGER

The radar

The Knoxville radar (KMRX), 103 km away, was scanning. The volume nearest the first event began at 23:01 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Whitley

When
April 21, 6:00 PM EST to 8:00 PM EST
Where
Whitley County, 1.02 mi NNE of Faber to 0.9 mi NNE of Faber
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
36.894, -84.125

A trained spotter observed water flowing over Eaton Town School Road near Woodbine, south of Corbin.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2017Every state in 2017This day in weather historyWarnings in Kentucky, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 681252.